Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 162, NWS Cleveland, OH

June 28, 20084 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 28, 2008, 2:48 PM EDT for 4 counties in Ohio. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2008, 2:48 PM EDT (18:48 UTC)
Expired
Jun 28, 2008, 3:45 PM EDT
In force
57 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Ashland County, OH, Crawford County, OH, Morrow County, OH, Richland County, OH

The radar

The Cleveland radar (KCLE), 88 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 12:59 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 281848
SVRCLE
OHC005-033-117-139-281945-
/O.NEW.KCLE.SV.W.0162.080628T1848Z-080628T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
248 PM EDT SAT JUN 28 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ASHLAND COUNTY IN NORTH CENTRAL OHIO...
  SOUTHEASTERN CRAWFORD COUNTY IN NORTH CENTRAL OHIO...
  NORTHEASTERN MORROW COUNTY IN NORTH CENTRAL OHIO...
  CENTRAL RICHLAND COUNTY IN NORTH CENTRAL OHIO...

* UNTIL 345 PM EDT

* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CRESTLINE...OR ABOUT 10 MILES WEST OF MANSFIELD...AND MOVING EAST
  AT 43 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LEXINGTON...ONTARIO...ASHLAND AND HAYESVILLE

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

LAT...LON 4099 8224 4069 8216 4063 8282 4074 8282
      4076 8274 4085 8275
TIME...MOT...LOC 1848Z 259DEG 37KT 4076 8263

$$

OUDEMAN
3 follow-up statements
000 
WWUS51 KCLE 281906
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
306 PM EDT SAT JUN 28 2008

OHC005-033-117-139-281945-
/O.CON.KCLE.SV.W.0162.000000T0000Z-080628T1945Z/
ASHLAND OH-CRAWFORD OH-RICHLAND OH-MORROW OH-
306 PM EDT SAT JUN 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHEASTERN MORROW...CENTRAL RICHLAND...SOUTHEASTERN CRAWFORD
AND CENTRAL ASHLAND COUNTIES IN NORTH CENTRAL OHIO...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED ABOUT 6 MILES SOUTHWEST OF ASHLAND...MOVING EAST AT 42 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAILEY
LAKES...HAYESVILLE AND JEROMESVILLE

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

LAT...LON 4099 8224 4069 8216 4063 8282 4074 8282
      4076 8274 4085 8275
TIME...MOT...LOC 1906Z 254DEG 36KT 4083 8241

$$

WILLARD
000 
WWUS51 KCLE 281930
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
330 PM EDT SAT JUN 28 2008

OHC005-033-117-139-281945-
/O.CON.KCLE.SV.W.0162.000000T0000Z-080628T1945Z/
ASHLAND OH-CRAWFORD OH-RICHLAND OH-MORROW OH-
330 PM EDT SAT JUN 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHEASTERN MORROW...CENTRAL RICHLAND...SOUTHEASTERN CRAWFORD
AND CENTRAL ASHLAND COUNTIES IN NORTH CENTRAL OHIO...

AT 327 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR ASHLAND...MOVING EAST AT 31 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
JEROMESVILLE


LAT...LON 4099 8224 4069 8216 4063 8282 4074 8282
      4076 8274 4085 8275
TIME...MOT...LOC 1930Z 250DEG 27KT 4084 8226

$$

WILLARD
000 
WWUS51 KCLE 281943
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
343 PM EDT SAT JUN 28 2008

OHC005-033-117-139-281953-
/O.EXP.KCLE.SV.W.0162.000000T0000Z-080628T1945Z/
ASHLAND OH-CRAWFORD OH-RICHLAND OH-MORROW OH-
343 PM EDT SAT JUN 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORROW...CENTRAL
RICHLAND...SOUTHEASTERN CRAWFORD AND CENTRAL ASHLAND COUNTIES IN
NORTH CENTRAL OHIO EXPIRES AT 345 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

LAT...LON 4099 8224 4069 8216 4063 8282 4074 8282
      4076 8274 4085 8275
TIME...MOT...LOC 1943Z 250DEG 27KT 4087 8214

$$

FITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:24 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 28, 1:24 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
124 PM EDT SAT JUN 28 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM ACROSS THE UPPER MIDWEST WILL MOVE ACROSS THE
NORTH GREAT LAKES TONIGHT...DRAGGING A COLD FRONT ACROSS THE AREA.
THE LOW WILL DRIFT INTO SOUTHERN QUEBEC SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
REGION WILL LIKELY BE UPGRADED TO A MODERATE RISK OF SEVERE
THUNDERSTORMS FOR THE AFTERNOON. STRONG DYNAMICS IN PLACE ACROSS
THE AREA AND STORMS HAVE ALREADY DEVELOPED WEST OF THE AREA MOVING
ENE. WILL NEED SUN TO BREAK THROUGH THE CLOUDS TO HELP THE
INSTABILITY BUT MID LEVEL JET MOVING IN FROM THE WEST THIS
AFTERNOON WILL INCREASE THE CHANCE FOR DAMAGING WINDS WITH STORMS.
WILL CARRY LIKELY POPS ACROSS THE AREA AND ADD A CHANCE OF SEVERE.

PREVIOUS....FEW LINGERING SHOWERS OVER NORTHERN OHIO WILL MOVE
EAST OF THE FORECAST AREA BY MID MORNING. EXPECT THUNDERSTORMS TO
DEVELOP OVER EASTERN HALF OF FORECAST AREA THIS AFTERNOON IN THE
MOIST UNSTABLE AIRMASS AS CAPES INCREASE TO 1000 TO 1500 J/KG.
THINK THERE IS ENOUGH SUBSIDENCE OVER NW OH TO DROP POPS TO CHC.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
MODELS IN GOOD AGREEMENT MOVING THE COLD FRONT NOW OVER THE UPPER
MIDWEST...ACROSS THE FORECAST AREA OVERNIGHT.  TSRA ACTIVITY WILL BE
ENHANCED TONIGHT AS 120KT 300 MB JET DIPS INTO THE BASE OF THE UPPER
LEVEL TROUGH THAT WILL MOVE OVER THE AREA.  EXPECT SOME LINGERING
PRECIP OVER NE OH/NW PA SUNDAY MORNING.

MORE OF A UNSETTLED FALL TYPE PATTERN SETTING UP SUNDAY INTO MONDAY
NIGHT AS SURFACE LOW MOVES INTO SOUTHERN QUEBEC WITH A SERIES OF
TROUGHS ROTATING AROUND THE LOW...ACROSS THE GREAT LAKES.  IN
ADDITION MUCH COLDER AIR WILL MOVE OVER THE LAKE.  GFS DROPS 850
TEMPS TO 4C BY 12Z MONDAY...WHICH GIVE A 15 DEGREE DIFFERENTIAL FROM
THE LAKE TEMP OF 20C.  THIS WILL CREATE ENOUGH INSTABILITY FOR LAKE
EFFECT SHOWERS.  LUCKILY THINGS SHOULD IMPROVE TUESDAY...AS HIGH
PRESSURE BUILDS IN FROM THE WEST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE SHOULD BUILD EAST ACROSS THE AREA BY TUESDAY NIGHT
AND WEDNESDAY SHOULD BE A DRY DAY. SOUTHWEST FLOW SHOULD DEVELOP
ON THE BACK SIDE OF THE HIGH BUT WILL NOT FORECAST TEMPS QUITE AS
HIGH AS GUIDANCE AS AIRMASS SHOULD TAKE A DAY TO WARM UP.

NEXT COLD FRONT SAGGING DOWN FROM THE NORTH TO NORTHWEST LATER IN
THE WEEK. TROUGH ALOFT SEEMS TO HOLD ALONG THE EAST COAST SO FRONT
SHOULD NOT ENCOUNTER MUCH RESISTANCE. NEW ECMWF AND GFS LOOK MORE
IN AGREEMENT WITH FRONT DROPPING SOUTH ACROSS THE AREA ON
THURSDAY. FRONT SAGS MORE FROM THE NORTH...ALMOST BACKDOOR... AND
OFTEN THESE TYPES OF FRONTS DO NOT HAVE AS MUCH SHOWER/TSTORM
ACTIVITY AS ADVERTISED. WILL KEEP FORECAST A CHANCE FOR NOW.

PREVIOUS RUNS WERE HINTING AT THE FRONT BECOMING STATIONARY OVER
THE OHIO VALLEY FRIDAY. KEPT A CHANCE OF SHOWERS/STORMS ON FRIDAY
JUST IN CASE ALTHOUGH TYPICALLY WE WILL DRY OUT FROM THE NORTH.
COOLER WITH TEMPS NEAR/A LITTLE BELOW NORMAL BY LATE WEEK.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
LINE OF SHRA AND STORMS CURRENTLY MOVING ACROSS NW OH. WILL TRY TO
TIME THIS LINE ACROSS THE AREA. ALSO EXPECT ANOTHER LINE OF
STORMS TO DEVELOP W AND SW OF THE AREA THIS AFTERNOON. THIS LINE
SHOULD MOVE THROUGH TOWARD EVENING AND COULD PACK QUITE A PUNCH.
AREA ALREADY UNDER A WATCH AND DAMAGING STRAIGHT LINE WINDS A
CONCERN THIS AFTERNOON. WILL PUT SOME GUST TO 45 KNOTS IN TAFS. AS
USUAL EXACT TIMING OF STORMS TOUGH AND WILL NEED ADJUST AS
AFTERNOON PROGRESSES. WILL TRY TO END PRECIP FROM WEST TO EAST
DURING THE EVENING. COLD FRONT WILL MOVE THROUGH EARLY SUNDAY AND
THERE WILL LIKELY BE MORE PRECIP WITH THAT. ALL SITES WILL GET A
TEMPO FOR SHRA AT END OF TAF PERIOD.

.OUTLOOK...TROUGH ALOFT WILL MOVE SOUTHEAST ON SUNDAY AND THINGS
WILL DESTABILIZE AGAIN AND NEW SHOWERS/STORMS MAY DEVELOP SUNDAY
AFTERNOON NW OHIO AND SPREAD EAST AND WILL OCCUR OFF AND ON
THROUGH MONDAY. SOME MVFR CEILINGS AND VSBY POSSIBLE DURING THE
HEAVIER SHOWERS/STORMS. DRYING OUT MIDWEEK WITH VFR CONDITIONS
EXPECTED AS HIGH PRESSURE SPREADS IN FROM THE PLAINS STATES.

&&

.MARINE...
SW FLOW TODAY AHEAD OF COLD FRONT. GRADIENT WILL BE STRONGER THAN
RECENT DAYS BUT PROBABLY NOT ENOUGH WIND OR WAVES FOR SMALL CRAFT
ADVISORY ALTHOUGH LAKE WILL BE CHOPPIER THAN RECENT DAYS.
THUNDERSTORMS COULD BRING HIGHER WINDS AND WAVES THOUGH AND TSTORMS
COULD OCCUR AT ALMOST ANYTIME TODAY AND TONIGHT.

COLD FRONT WILL SAG ACROSS THE LAKE TONIGHT. FLOW WILL VEER ONLY
SLIGHTLY FOLLOWING THE FRONT AND WILL LIKELY REMAIN SW UNTIL
SECONDARY COLD FRONT/TROUGH SWINGS THROUGH ON MONDAY AND WIND
BECOMES WEST OR NORTHWEST. WITH COLDER AIR ALOFT ON MONDAY AND WIND
SHIFT THE WIND AND WAVES WILL PICK UP AND SMALL CRAFT ADVISORY WILL
LIKELY BE NEEDED.

HIGH PRESSURE WILL MOVE EAST ACROSS THE LOWER LAKES DURING THE MID
WEEK AND FLOW WILL BACK TO SOUTHWEST. MODELS MORE IN AGREEMENT ON
NEXT COLD FRONT SOMETIME THURSDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...DJB/TK
SHORT TERM...DJB
LONG TERM...KOSARIK
AVIATION...KUBINA
MARINE...KOSARIK
Hazardous weather outlook, Jun 28, 12:14 PM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1214 PM EDT SAT JUN 28 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-291615-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1214 PM EDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED THERE IS A MODERATE RISK
OF SEVERE THUNDERSTORMS TODAY WITH DAMAGING WINDS THE LARGEST THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED SEVERE STORMS ARE POSSIBLE SUNDAY NIGHT AND MONDAY AS AN
UPPER LEVEL TROUGH ALOFT DEEPENS AND COLDER AIR ALOFT MOVES ACROSS
LAKE ERIE. STORMS WOULD BRING PULSE TYPE THUNDERSTORMS WITH
LOCALIZED
LARGE HAIL AND A SLIGHT THREAT OF THUNDERSTORM DOWN BURST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jun 28, 2:38 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
238 PM EDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND DMG     5 N CALEDONIA           40.71N 82.97W
06/28/2008                   CRAWFORD           OH   AMATEUR RADIO

            SEVERAL LARGE LIMBS DOWN.

&&

BM

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 12:55 PM EDTAreal Flood AdvisoryCLELucas, Ottawa, Wood3 hr
Jun 28, 1:55 PM EDTSevere Thunderstorm WarningCLECrawford, Marion, Wyandot65 min
Jun 28, 2:14 PM EDTSpecial Marine WarningCLE91 min
Jun 28, 2:30 PM EDTSpecial Marine WarningCLE2 hr
Jun 28, 3:19 PM EDTSevere Thunderstorm WarningCLEAshland, Knox, Morrow, Richland56 min
Jun 28, 4:02 PM EDTSevere Thunderstorm WarningCLELake58 min
Jun 28, 4:04 PM EDTSevere Thunderstorm WarningCLEWayne56 min
Jun 28, 4:06 PM EDTSevere Thunderstorm WarningCLEHolmes54 min
Jun 28, 4:26 PM EDTSpecial Marine WarningCLE64 min
Jun 28, 4:39 PM EDTSevere Thunderstorm WarningCLEStark39 min
Jun 28, 5:40 PM EDTSevere Thunderstorm WarningCLEAshtabula65 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.